The findings of a recent study from the United Kingdom indicate an association between the long-term use of antidepressants and the increased risk of weight gain.

The paper titled "Antidepressant utilisation and incidence of weight gain during 10 years’ follow-up: population based cohort study" was published in the BMJ journal on May 23.

The researchers examined the electronic health records of 294,719 people who were aged 20 years or older and had three or more BMI measurements recorded. The health records of these participants were monitored from 2004 to 2014 in order to track their antidepressant use and weight gain over time.

The data also allowed the researchers to adjust for factors that could affect weight gain, such as age, diabetes, smoking status, prescriptions, cancer diagnoses etc. Regardless of the patient's weight when they started treatment, weight gain occurred during long-term use of any of the twelve most commonly prescribed medications. 

"Patients who were normal weight were more likely to transition to overweight, and overweight patients were more likely to transition to obesity if they were treated with antidepressants," explained study author Dr. Rafael Gafoor from King’s College, London.

Mirtazapine, duloxetine, sertraline, venlafaxine, citalopram, fluoxetine, escitalopram, trazodone, amitriptyline, paroxetine, nortriptyline, and dosulepin were the antidepressants included in the research. It was observed that some medications were more strongly associated with weight gain than others.

Compared to people who were not taking antidepressants, the rarely-prescribed mirtazapine resulted in a 50 percent higher risk of patients gaining at least 5 percent of their body weight. On the other hand, citalopram only resulted in a 26 percent higher risk.

"It’s very difficult to know what the cause of weight gain is... because often it could be a symptom of the depression itself," said ​Gafoor. "Or it could be that after they started taking the antidepressants and put on weight [for whatever reason], they then became even more depressed and so that just perpetuates the cycle."

The study only observed a link as more research was required to determine causality. ​The presence of a mental health disorder also complicates the understanding of the link between medications and weight gain. Symptoms of depression such as an increased appetite and lesser physical activity can be major contributors.

Another limitation was the sample size only including people who had at least three BMI measurements on record. According to the researchers, this increased the risk of bias as those with chronic illnesses were more likely to see the doctor often and monitor their weight.  

"A variety of factors need to be taken into account when prescribing any given antidepressant," Gafoor said, emphasizing no patient should ever stop taking their medication on their own. If patients have concerns, his advice was "to have an open, informed conversation" with the doctor if weight gain or any other side effect is interfering with one's quality of life.